Pharmaceutical

Invokana linked to ketoacidosis, bone fractures, bone density loss

Invokana 149x210 Invokana linked to ketoacidosis, bone fractures, bone density lossDrugs from the newest class of type 2 diabetes treatments have been liked to a serious condition called ketoacidosis, in which too much acid builds up in the blood. Ketoacidosis requires immediate medical attention, and if left untreated can lead to diabetic coma or death.

The class of drugs are known as sodium-glucose cotransporter-2 (SGLT2) inhibitors and include the brand-name medications Invokana, Invokamet, Farxiga, Xigduo XR, Jardiance, Glyxambi. The first in the class, Invokana, was approved by the Food and Drug Administration (FDA) in 2013.

SGLT2 inhibitors prevent high blood sugar by helping the kidneys remove excess sugar through urine. In May 2015, the FDA issued a warning that SGLT2 inhibitors had been linked to ketoacidosis and urged patients to seek immediate medical attention if they experienced any signs or symptoms of ketoacidosis, such as difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness.

The warning was based on a review adverse events reported to the FDA’s database, during which officials identified 20 cases of acidosis reported of diabetic ketoacidosis (DKA), ketoacidosis, or ketosis in patients treated with SGLT2 inhibitors from March 2013 to June 6, 2014. All patients required emergency room visits or hospitalizations to treat ketoacidosis. Since June 2014, the agency said more reports of DKA and ketoacidosis have been reported in patients taking SGLT2 inhibitors.

Just four months later, the FDA issued a second warning singling out Invokana and Invokamet, both of which contain the drug ingredient canagliflozin. The warning stated that people taking Invokana or Invokamet were at greater risk of bone fractures and experience decreased bone mineral density.

Invokamet and Invokana side effects should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA/MedWatch/Report.htm.

Sources:
FDA
FDA